n-3 fatty acids, ventricular arrhythmia-related events, and fatal myocardial infarction in postmyocardial infarction patients with diabetes
OBJECTIVE - We carried out a secondary analysis in high-risk patients with a previous myocardial infarction (MI) and diabetes in the Alpha Omega Trial. We tested the hypothesis that in these patients an increased intake of the n-3 fatty acids eicosapentaenoic acid (EPA), docosahexaenoic acid (DHA), and a-linolenic acid (ALA) will reduce the incidence of ventricular arrhythmias and fatal MI. RESEARCH DESIGN AND METHODS - A subgroup of 1,014 post-MI patients with diabetes aged 60-80 years was randomly allocated to receive one of four trial margarines, three with an additional amount of n-3 fatty acids and one placebo for 40months. The end points were ventricular arrhythmia-related events and fatal MI. The data were analyzed according to the intention-to-treat principle, using multivariable Cox proportional hazards models. RESULTS - The patients consumed on average 18.6 g of margarine per day, which resulted in an additional intake of 223 mg EPA plus 149 mg DHA and/or 1.9 g ALA in the active treatment groups. During follow-up, 29 patients developed a ventricular arrhythmia-related events and 27 had a fatal MI. Compared with placebo patients, the EPA-DHA plus ALA group experienced less ventricular arrhythmia-related events (hazard ratio 0.16; 95% CI 0.04-0.69). These n-3 fatty acids also reduced the combined end-point ventricular arrhythmia-related events and fatal MI (0.28; 0.11-0.71). CONCLUSIONS - Our results suggest that low-dose supplementation of n-3 fatty acids exerts a protective effect against ventricular arrhythmia-related events in post-MI patients with diabetes.
|Persistent URL||dx.doi.org/10.2337/dc11-0896, hdl.handle.net/1765/64961|
Kromhout, D, Geleijnse, J.M, de Goede, J, Oude Griep, L.M, Mulder, B.J.M, de Boer, M.J, … Giltay, E.J. (2011). n-3 fatty acids, ventricular arrhythmia-related events, and fatal myocardial infarction in postmyocardial infarction patients with diabetes. Diabetes Care, 34(12), 2515–2520. doi:10.2337/dc11-0896